Kentucky, 2015

Strong Wind in Kentucky, April 20, 2015

April 20, 2015 · NWS JKL · 1 event in 1 county or zone

Strong non-thunderstorm winds blew a tree down and onto a nearby shed in Somerset. The shed was destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong non-thunderstorm winds blew a tree down and onto a nearby shed in Somerset. The shed was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 20, 2:55 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT MON APR 20 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM EDT MON APR 20 2015

A DEEP UPPER LEVEL LOW IS CURRENTLY SPIRALING NEAR THE
MANITOBA/ONTARIO BORDER...WITH THE REFLECTIVE SURFACE LOW JUST
ABOUT NORTH OF THE GREAT LAKES AND ITS ATTENDANT COLD FRONT STRUNG
OUT SOUTH ACROSS CENTRAL OHIO AND THEN DOWN THROUGH EASTERN
KENTUCKY AND TENNESSEE.

CONVECTION HAS POPPED UP ACROSS THE AREA THIS AFTERNOON...WITH THE
BEST COVERAGE OCCURRING ALONG AND WEST OF A LINE FROM MOREHEAD TO
STANTON TO MONTICELLO. A FEW THUNDERSTORMS HAVE DEVELOPED AS
WELL...HOWEVER THESE HAVE BEEN ISOLATED AT BEST. ADDITIONALLY...
SOUTHWEST TO WEST SURFACE WINDS OF 10 TO 20 MPH...WITH GUSTS
AROUND 30 MPH CONTINUE IN CYCLONIC FLOW AROUND THE NORTHERN LOW.

SCATTERED TO NUMEROUS SHOWERS...ALONG WITH A STRAY THUNDERSTORM
WILL GRADUALLY WORK EAST ACROSS THE AREA THROUGH THIS EVENING...
AS THE SHEARED OUT COLD FRONT EVENTUALLY MAKES IT THROUGH THE
ENTIRE COMMONWEALTH. CONVECTION WILL THEN WIND DOWN FROM WEST TO
EAST...WITH HIGH PRESSURE BUILDING IN ACROSS THE LOWER MISSISSIPPI
VALLEY. SOME LATE CLEARING WILL ALLOW FOR SOME LOWER 40 DEGREE
READINGS IN PLACES OUT WEST...WITH MAINLY MID 40S EXPECTED
ELSEWHERE.

TUESDAY WILL FEATURE ANOTHER BREEZY DAY...AS WE MIX DEEP IN THE
CONTINUED CYCLONIC FLOW...WITH FAIRLY STOUT WIND FIELDS STILL IN
PLACE. GUSTS WILL RANGE FROM 25 TO 35 MPH. HIGHS WILL RECOVER TO
THE MID 60S FOR MOST LOCATIONS. ANOTHER COLD FRONT WILL APPROACH
THE AREA FROM THE NORTHWEST LATE IN THE DAY...AS ANOTHER SPOKE OF
ENERGY ROTATES AROUND THE NORTHERN UPPER LEVEL LOW. THIS WILL
BRING AT LEAST A SLIGHT CHANCE OF A FEW SHOWERS TO THE NORTH LATE
IN THE DAY. BETTER CHANCES WILL OCCUR TUESDAY NIGHT AS THE FRONT
DRAWS CLOSER TO THE AREA. LOWS TUESDAY NIGHT SHOULD BE A LITTLE
MILDER GIVEN THE CLOUD COVER AND MIXED BOUNDARY LAYER...WITH MID
TO UPPER 40S EXEPCTED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 PM EDT MON APR 20 2015

THE GFS AND ECMWF MODELS WERE IN DECENT AGREEMENT WITH THE OVERALL
LARGE SCALE WEATHER PATTERN IN THE EXTENDED THIS GO ROUND. THE
CONSENSUS WAS FOR A LARGE SCALE TROUGH TO MOVE ACROSS THE UPPER
GREAT LAKES REGION INTO NORTHERN NEW ENGLAND WEDNESDAY AND
WEDNESDAY NIGHT. A COLD FRONT EXTENDING SOUTHWARD FROM THIS TROUGH
IS EXPECTED TO MOVE ACROSS THE OHIO AND TENNESSEE VALLEY
REGIONS...BRING SCATTERED RAIN SHOWERS TO THE AREA TO BEGIN THE
PERIOD. THE PRECIPITATION IS THEN FORECAST TO EXIT THE AREA BY
AROUND DAWN ON THURSDAY...AS A RIDGE OF HIGH PRESSURE SETTLES OVER
THE AREA BEHIND THE DEPARTED FRONT. MUCH COOLER AND DRIER AIR IS
THEN ON TAP TO SPILL INTO THE AREA THURSDAY NIGHT...MAKING FOR A
DRY FORECAST DURING THAT TIME FRAME. ANOTHER SHOT OF RAIN IS
FORECAST FROM FRIDAY THROUGH SUNDAY...AS AN AREA OF LOW PRESSURE
MOVES OUT OF THE CENTRAL PLAINS AND YET AGAIN CROSSES THE OHIO AND
TENNESSEE VALLEYS. THIS WEATHER SYSTEM LOOKS LIKE IT WILL BE
SLOWER AND HAVE QUITE A BIT MORE MOISTURE TO WORK WITH THEN AT
THE BEGINNING OF THE PERIOD. THEREFORE...PRECIPITATION CHANCES
FOR THE FRIDAY THROUGH SUNDAY TIME FRAME ARE FORECAST TO BE
SUBSTANTIALLY HIGHER THAN WEDNESDAYS SYSTEM. THE PEAK TIME FOR
RAIN WITH THIS SECOND SYSTEM LOOKS TO BE SATURDAY MORNING...BASED
ON THE LATEST MODEL DATA AT LEAST. BOTH THE MODELS ALSO HAVE A
THIRD SLUG OF PRECIPITATION MOVING ACROSS THE AREA AT THE VERY END
OF THE PERIOD. WITH BOTH MODELS SUGGESTING SOMETHING FOR THE END
OF THE PERIOD...DECIDED TO INCLUDE A SLIGHT CHANCE OF RAIN FOR
LATE SUNDAY NIGHT...BUT THIS WAS DONE WITH GREAT UNCERTAINTY
FIGURED IN. BASED ON THE LACK OF INSTABILITY AVAILABLE...AND THE
COOLER THAN NORMAL AIR MASS EXPECTED...DECIDED NOT TO INCLUDE
THUNDER IN THE FORECAST IN THE EXTENDED. THE MODELS SOUNDINGS
SIMPLY DID NOT SEEM TO SUPPORT IT AT THIS TIME.

TEMPERATURES BEYOND WEDNESDAY WILL LIKELY BE WELL BELOW
NORMAL...WITH A COOLER THAN NORMAL AIR MASS MOVING SOUTHWARD OUT OF
CANADA TO START THE PERIOD OFF. HIGHS EACH DAY FROM THURSDAY ONWARD
ARE FORECAST TO TOP OUT IN THE UPPER 50S AND LOWER 60S...WITH
OVERNIGHT LOWS MOSTLY IN THE LOW TO MID 40S. THE ONE EXCEPTION LOOKS
LIKE IT WILL BE LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING...AT
WHICH TIME TEMPERATURES MAY BOTTOM OUT IN THE MID TO UPPER 30S
ACROSS AREA. BASED ON SOME MOS DATA...SOME OF OUR DEEPER...MORE
SHELTERED...AND NORMALLY COLDER VALLEYS COULD SEE LOWS DROPPING TO
34 OR 35 DEGREES IF WE GET ENOUGH CLEARING AND WINDS GO CALM
THURSDAY NIGHT. THIS WILL BEAR WATCHING FOR SURE...AND BASED ON ALL
THAT...FROST WILL BE MENTIONED YET AGAIN IN THE HAZARDOUS WEATHER
OUTLOOK FOR THE THURSDAY NIGHT INTO FRIDAY MORNING PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 225 PM EDT MON APR 20 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL WORK EAST ACROSS
THE AREA THROUGH EARLY THIS EVENING. ANY DIRECT HIT FROM A SHOWER
WILL RESULT IN TEMPORARY MVFR OR WORSE CONDITIONS...OTHERWISE THE
MAIN CLOUD DECK SHOULD REMAIN IN THE 3 TO 5K FEET AGL RANGE. WSW
WINDS OF 10 TO 20 KTS...WITH GUSTS OF AROUND 25 KTS WILL GRADUALLY
VEER TO THE WEST AS A COLD FRONT MAKES ITS WAY ACROSS THE AREA.
WINDS WILL DIMINISH TOWARDS DUSK...WITH SHOWERS ENDING AS WELL.
CLOUDS WILL BREAK UP LATE TONIGHT. HIGH PRESSURE WILL PASS BY WELL
TO OUR SOUTH ON TUESDAY...ALLOWING FOR ANOTHER DAY OF GUSTY WEST
WINDS BY THE MID TO LATE MORNING HOURS ON TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 20, 3:41 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT MON APR 20 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
441 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING. ONE OR TWO OF THESE MAY CONTAIN PEA-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS WILL GUST BETWEEN 25 AND 35 MPH ON TUESDAY.

PATCHY FROST IS POSSIBLE IN SOME OF THE NORMALLY COLDER
LOCATIONS ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pulaski

When
April 20, 3:45 PM EST
Where
Pulaski forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A tree was blown down and onto a shed on Slate Branch Rd in Somerset. The shed was destroyed. The Somerset ASOS measured a wind gust of 46 mph at the time the damage occurred.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569377.